SailNet Community banner

1 - 20 of 79 Posts

·
I'd rather be sailing
Joined
·
1,903 Posts
Discussion Starter #1 (Edited)
Well, this isn't really a side effect, but you should know about this if you use Scopolamine. Here's an excerpt from our blog (located at s/v Pelican - Following A Dream):

Just a side story. We met George and Kim from s/v/ Indecent, a Super Maramu, while here at the Megadock. They are heading to the Keys and then to the Bahamas, and were planning on leaving this morning. As a matter of fact, I went over to their slip this morning to wish them well, and they were just about to leave. This afternoon I saw that they were still in their slip, so I wandered by to see why they didn't leave. Like us, they've been here in Charleston for over two weeks, and while they love it they are also ready to head south. They were especially interested in leaving before the snow tomorrow. I was very curious as to why they were still here.
They weren't on their boat, but their neighbor was out and shared with me that, as they were untying their docklines, Kim was having problems seeing and that one of her eyes was far more dilated than the other. She also felt a bit strange - off balance I believe. Worried, they called their physician who told them to go immediately to the Emergency Room. Upon arriving at the Emergency Room, Kim suffered through a series of tests before they told her that they had no idea what was going on. Since everything seemed to be related to her eyes, they had her see an ophthalmologist. The ophthalmologist spoke with her for a couple of minutes, and then asked her if she had used scopolamine at all. Scopolamine is a prescription drug that is used to minimize motion sickness and is commonly used by sailors to ward off seasickness. It is usually provided in a "patch" form which is stuck behind your ear and lasts for three days. Kim had just put on a patch that morning. One of the side effects of Scopolamine is that it will dilate your pupils. Kim must have touched the patch with her fingers and then rubbed her eyes, causing stroke-like symptoms and initiating panicked-husband syndrome. Anyway, she's doing fine now and they also plan to head out on Wednesday. True story!​
By the way, the stuff is actually used by eye doctors to cause pupil dilation during testing. More info on it can be found at Scopolamine - Wikipedia, the free encyclopedia

I will say that it has been our most effective choice for combating seasickness. We've been in some nasty stuff and felt fine. Our only side effects have been migraine like symptoms if you take the patch off and then immediately go to sleep.
 

·
Senior Member
Joined
·
19,489 Posts
I was always warned not to touch the eyes after applying the patch until you've washed your hands.

Good to get this out there again!
 

·
Registered
Joined
·
1,889 Posts
The warning to wash your hands is clearly marked on the labels which accompany TransScop. Still, many of us forget, or don't do a thorough job.

I've used scop.. for years on offshore passages. Works well for me. But, I have occasionally had the damned patch fall off, particularly if it were somehow rubbed inadvertently or in rainy weather.

So, I've found a workaround for that which works very well for me: after applying the little scopalamine patch, I put a healthy-sized waterproof bandaid over it. This holds it in place nicely, even if the area gets "bumped" or scratched.

Bill
 

·
Vikingsailor
Joined
·
200 Posts
If this does happen to you (your pupils dilate), and you're out in the daylight...make sure you keep your sunglasses on. Your pupil won't contract with the brighter light...bad for your retinas.
 

·
Registered
Joined
·
4,647 Posts
Thanks.
 

·
Registered
Joined
·
1,000 Posts
Good post.

Scope is my favorite seasickness drug too. It works well. It does require putting it on BEFORE leaving... generally 24 hours prior, though you can push that up some.

Some other difficulties you will find with this drug is looking through binocs and focusing on maps/words. Large type you can make out with some effort, small type... forget it. The drug intentionally screws up the signals between brain and eyes. As such, navigating via maps become much more laborous.

- CD
 

·
Apropos of Nothing
Joined
·
1,736 Posts
I've used Transderm Scop with no side effects and found it effective. However, one of the side effects is some sort of craziness, so we all kept an eye on each other. I did have trouble keeping it on in wet weather, though.
 

·
Registered
Joined
·
1,000 Posts
I've used Transderm Scop with no side effects and found it effective. However, one of the side effects is some sort of craziness, so we all kept an eye on each other. I did have trouble keeping it on in wet weather, though.
The craziness your crew showed and lack of side effects might be attributed to the fact that it is not a suppository. Try letting them put it behind their ears next time.

- CD
 

·
██▓▓▒▒░&
Joined
·
13,645 Posts
'Scope' is serious meds. Anyone who pops prescription medication without reading the warnings and contraindications, is setting themselves up for problems.

FWIW most or all of the meds that are available as transdermal patches (i.e. fentanyl, nicotine, scopalamine) contain the same warnings that you must not CUT the patch, must not handle the patch any more than needed, and must wash thoroughly after handling it.

Scopalamine is also available as Scopace, in pill form. Which doesn't have same "wear" and handling problems that a patch has. I prefer the pill form, I've got more control over the dosage.

The side effects of the drug itself can include heart arhythmia, halucinations, psychotic reactions, and yes, potential blindness because of eye pressure problems in glaucoma patients IIRC. SERIOUS MEDS. But then again, seasickness can kill you too.

Up through the 80's scope was available OTC without an rx, and then it was pulled from the US market because allegedly it was being used in combination with other pills as a date rape drug. Then the patches went off the market because all the patch machinery was being used to sell highly profitable nicotine patches to smokers.

Bottom line--you've got to read up on drugs before you use them, the doc and the pharmacist just aren't going to spend a whole lot of time with you these days.
 

·
Telstar 28
Joined
·
1,000 Posts
Good post. Reading the fine print is especially important on transdermal drug patches. Many will contain enough medication after their use to be dangerous.
 

·
Learning the HARD way...
Joined
·
7,335 Posts

·
NON member
Joined
·
544 Posts
labatt...
Thanks for this thread.
This drug was referenced in the move Guns of Navarone as a truth serum.
I've tried to look it up but never got quite close enough with the spelling.
Paul
 

·
Registered
Joined
·
5,491 Posts
Pupil dilation? I'm too lazy to google this, but it sounds like it's related to atropine (aka belladonna) and that's part of a whole family of serious and occasionally deadly drugs.

Atropine was in the drops used to dilate pupils when I was a kid...a kid who always seemed to have an eye exam in the brightest months of summer...
 

·
Apropos of Nothing
Joined
·
1,736 Posts
The craziness your crew showed and lack of side effects might be attributed to the fact that it is not a suppository. Try letting them put it behind their ears next time.

- CD
Well that just takes all of the fun out of it. Besides, that's where I keep my half-chewed gum for safe-keeping (behind my ear).
 

·
Telstar 28
Joined
·
1,000 Posts

·
Registered
Joined
·
242 Posts
How come it took 13 posts before the active ingredient was spelled correctly? All those brilliant repostes and commentary should be judged accordingly.
 
1 - 20 of 79 Posts
Top